Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 69, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 8, 1999, 9:46 PM CDT for Crawford County, Richland County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1999, 9:46 PM CDT (02:46 UTC)
- Expired
- Jul 8, 1999, 10:30 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Crawford County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:47 PM CDT | Thunderstorm Wind | Gays Mills, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -478 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 090246 RRA SVRLSE WIC023-103-090330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 946 PM CDT THU JUL 8 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 1030 PM CDT * AT 945 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LAFARGE...35 MILES SOUTHEAST OF LA CROSSE...TO NEAR GAYS MILLS...MOVING SOUTHEAST AT 40 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... NEAR BARNUM AT 955 PM GILLINGHAM AT 955 PM GO INSIDE A STURDY BUILDING A"ND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT FOR RICHLAND COUNTY. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RIECK/SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT THU JUL 8 1999 FORECAST CONCERNS CENTER ON SEVERE WEATHER THREAT TONIGHT AND INFLUENCE OF UPPER LOW OVER WESTERN GREAT LAKES TOMORROW. KEEPING A CLOSE EYE ON MESOSCALE FEATURES THIS AFTERNOON WITH OUTFLOW FROM EARLIER MCS MASKING EXACT POSITION OF WARM FRONT. LOW LEVEL SHEAR AND HELICITY VALUES OFF OF LAPS SOUNDINGS CONTINUE TO INCREASE IN VICINITY OF BOUNDARY FROM NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. CAPES NOT OVERLY IMPRESSIVE YET BECAUSE OF LIMITED HEATING. THIS MAY DELAY ONSET OF CONVECTION UNTIL LATER THIS EVENING...FIRST DEVELOPING AS POSSIBLE SUPERCELLS ALONG WARM FRONT/OUTFLOW...AND THEN AS A LINE WHEN COLD FRONT APPROACHES TOWARD 06Z. SLIGHT TIMING DIFFERENCES IN SHORT TERM MODELS...BUT WILL FOLLOW PERSISTENCE AND ETA/NGM COMBINATION WITH UPPER LOW AND BEST DYNAMICS MOVING INTO MINNESOTA BY 12Z FRIDAY. SURFACE FRONT STILL PROGGED TO PUSH THROUGH FORECAST AREA BETWEEN 04Z-08Z. WILL KEEP SEVERE WORDING FOR THE EVENING HOURS ONLY EXCEPT IN FAR SOUTHEAST ZONES. LOOKING UPSTREAM...AIR BEHIND FRONT IS CONSIDERABLY DRIER AND COOLER. WITH UPPER LOW VICINITY WESTERN GREAT LAKES TOMORROW...BREEZY DAY IS ON TAP...ESPECIALLY WEST OF MISSISSIPPI RIVER WHERE BEST MIXING WILL OCCUR. COLDER AIR ALOFT AND STEEPER LAPSE RATES MAY KEEP MORE CLOUDS AROUND AND EVEN DIURNAL SHOWERS CLOSER TO LOW SO OPTED FOR SMALL POPS OVER NORTHERN AND EASTERN ZONES IN 2ND PERIOD. BEYOND THAT BROAD RIDGE OVER WESTERN U.S. WILL AMPLIFY ONCE AGAIN WITH COOL AND QUIET WEATHER HEADING INTO THE WEEKEND. SHORT WAVE TROUGH ENERGY BY MONDAY MAY BRING NEXT SHOT AT RAIN. .LSE...NONE. SHEA
In the hours before
Special weather statement, Jul 8, 9:31 PM CDT, 15 minutes before
MNZ079-086>088-094>096-090250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 931 PM CDT THU JUL 8 1999 ...TORNADO WATCH 542 CANCELLED FOR SOUTHEAST MINNESOTA... TORNADO WATCH NUMBER 542 HAS BEEN CANCELLED FOR ALL OF SOUTHEASTERN MINNESOTA. THIS INCLUDES THE COUNTIES OF WABASHA FILLMORE WINONA OLMSTED DODGE MOWER HOUSTON THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA AND THE IMMEDIATE THREAT HAS ENDED. DB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:13 PM CDT | Tornado Warning | ARX | Trempealeau | 47 min |
| Jul 8, 7:15 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 75 min |
| Jul 8, 7:36 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 69 min |
| Jul 8, 7:49 PM CDT | Tornado Warning | ARX | Clark, Jackson | 56 min |
| Jul 8, 8:06 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 84 min |
| Jul 8, 8:28 PM CDT | Tornado Warning | ARX | La Crosse | 17 min |
| Jul 8, 8:41 PM CDT | Tornado Warning | ARX | La Crosse, Monroe | 64 min |
| Jul 8, 9:03 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 57 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.